Florida, 2013Lightning Strike in Florida, June 12, 2013
June 12, 2013 · NWS KEY · 1 event in 1 county or zone
Two lightning strikes produced a small fire and damaged appliances inside a high-rise condominium in the Coco Plum section of Marathon, Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two lightning strikes produced a small fire and damaged appliances inside a high-rise condominium in the Coco Plum section of Marathon, Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Jun 12, 2:54 PM EST, 4 hours 36 minutes earlier.
Area forecast discussion, Jun 12, 2:54 PM EST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
354 PM EDT WED JUN 12 2013
.DISCUSSION...
CURRENTLY - THE FLORIDA KEYS ARE NEAR A COL WITH THE ATLANTIC RIDGE
TO THE EAST AND A TROUGH OVER THE EASTERN UNITED STATES. WINDS HAVE
BEEN LIGHT AND VARIABLE THROUGH THE AFTERNOON. AFTER MORNING SHOWERS
AND THUNDERSTORMS AFFECTED THE UPPER KEYS...A COUPLE ROUNDS OF
ISLAND CLOUD LINE SHOWERS AND THUNDERSTORMS DEVELOPED OVER THE MIDDLE
AND LOWER KEYS. THIS ACTIVITY IS LIKELY BEING SUPPORTED BY A WEAK
TROUGH ALOFT...AND ASSOCIATED GOOD UPPER LEVEL DIFFLUENCE. THE
ENVIRONMENT REMAINS UNSTABLE AND MOIST...WITH SURFACE DEW POINT
TEMPERATURES IN THE MID 70S...AMPLE CAPE...AND NO CAP.
FORECAST - OVER THE REMAINDER OF THE WEEK...SURFACE WINDS WILL REMAIN
QUITE LIGHT AS THE WEAK RIDGE JUST NORTH OF OUR AREA SLIDES
SOUTHWARD INTO THE STRAITS AND DISSIPATES. VARIABLE WINDS WILL TEND
MORE WESTERLY TOWARDS THE END OF THE WEEK AS THE RIDGE AXIS SLIPS
SOUTH OF OUR AREA.
THE TROUGH ALOFT WILL LINGER OVER OUR AREA TONIGHT INTO
TOMORROW...THEN GET PICKED UP FRIDAY AFTERNOON BY THE NEXT MID
LATITUDE SHORTWAVE TROUGH. DEEP LAYERED MOISTURE WILL REMAIN
HIGH...WITH A CONTINUED UNSTABLE ENVIRONMENT THROUGH THIS PERIOD.
THIS JUSTIFIES MID TO HIGH CHANCE POPS...AS CONFLUENT LOW LEVEL FLOW
WILL SHARPEN PREEXISTING BOUNDARIES TONIGHT...AND ISLAND CLOUD LINES
WILL AGAIN BE POSSIBLE TOMORROW. FROM FRIDAY THROUGH VERY EARLY NEXT
WEEK THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE GREATLY REDUCED
AS MUCH DRIER AIR ON THE DESCENDING SIDE A DEEP LAYERED TROUGH MOVES
IN AND PWATS DIP BELOW 1.5 INCHES. TEMPERATURES WILL RANGE NEAR
NORMAL THROUGH THIS PERIOD.
LONG RANGE - GUIDANCE CONTINUES TO SUGGEST A HIGH PRESSURE SYSTEM
WILL SPREAD SOUTHEASTWARD ACROSS FLORIDA AND THE ADJACENT
ATLANTIC...WHILE PRESSURES WILL FALL IN THE WESTERN CARIBBEAN. THIS
WILL FIRM UP EASTERLY BREEZES. A SUBTLE WAVE...AND ASSOCIATED SWATH
OF MOISTURE MAY MOVE THROUGH THE KEYS EARLY NEXT WEEK...RESULTING IN
NEAR OR ABOVE NORMAL POPS. WILL MAINTAIN THE ALREADY ADVERTISED TREND
IN THE EXTENDED FORECAST.
&&
.MARINE...
WEAK AND VARIABLE WINDS WILL REMAIN ACROSS KEYS WATERS THROUGH THE
REMAINDER OF THE WEEK INTO SUNDAY AS A RIDGE REMAINS NEAR OUR AREA.
SHOWER AND THUNDERSTORM COVERAGE WILL BE SOMEWHAT HIGHER THAN NORMAL
INTO TOMORROW...THEN TAPER OFF CONSIDERABLY FOR THE WEEKEND. WINDS
WILL FIRM UP OUT OF THE EAST TO SOUTHEAST BEGINNING LATE SUNDAY AND
EARLY MONDAY AS HIGH PRESSURE AXIS DRAWS NEAR TO OUR NORTH...AND
PRESSURES FALL IN THE WESTERN CARIBBEAN.
&&
.AVIATION...
EXPECT MVFR/VFR CONDITIONS AS THE CU LINE REDEVELOPS OVER KEY WEST
INTERNATIONAL AND NORTH OF MARATHON AIRPORTS. CONVECTION OVER THE
MAINLAND WILL BRING ANOTHER ROUND OF MVFR/IFR CONDITIONS LATER THIS
EVENING. LIGHT AND VARIABLE WINDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
KEY WEST 80 88 80 89 / 40 40 30 20
MARATHON 80 91 81 93 / 40 40 30 20
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&
PUBLIC/MARINE.........11
AVIATION/NOWCASTS.....FJ
DATA COLLECTION.......PARKE
VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Jun 12, 5:02 AM EST, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
602 AM EDT WED JUN 12 2013
FLZ076>078-GMZ031>035-042>044-052>055-072>075-131015-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
602 AM EDT WED JUN 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
...A SLIGHT RISK OF WATERSPOUTS THIS AFTERNOON...
THE COMBINATION OF LOW LEVEL MOISTURE AND LIGHT NORTHEAST TO EAST
WIND WILL ALLOW LINES OF SCATTERED SHOWERS AND THUNDERSTORMS TO FORM
THIS AFTERNOON ACROSS THE FLORIDA KEYS AND THE SURROUNDING COASTAL
WATERS. WITHIN THESE LINES OF STORMS...THERE WILL BE A SLIGHT CHANCE
FOR WATERSPOUTS.
WATERSPOUTS TEND TO FORM NEAR LARGE CLOUD BUILDUPS WITH DARK FLAT
BASES. WATERSPOUTS CAN EASILY OVERTURN SMALL VESSELS.
IF YOU SIGHT A WATERSPOUT...DETERMINE THE DIRECTION ITS MOVING AND
MIGRATE IN THE OPPOSITE DIRECTION.
THE PRIMARY THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING
STRIKES AND WIND GUSTS APPROACHING 30 KNOTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE FLORIDA KEYS AND THE
SURROUNDING COASTAL WATERS THURSDAY.
THE PRIMARY THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING
STRIKES.
THURSDAY NIGHT THROUGH TUESDAY...NO HAZARDOUS WEATHER IS ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
CLR
In the hours before
Local storm report, Jun 12, 4:15 PM EST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
515 PM EDT WED JUN 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM WATER SPOUT 1 N SHARK KEY 24.62N 81.65W
06/12/2013 GMZ035 FL PUBLIC
A WATERSPOUT WAS REPORTED BY THE PUBLIC NORTH OF SHARK
KEY. DURATION UNKNOWN.
&&
MPARKELightning, Monroe
- When
- June 12, 7:30 PM EST to 7:45 PM EST
- Where
- Monroe County, 0.61 mi ENE of Key Colony Beach
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 24.724, -81.011
Two lightning strikes occurred to the Bonefish Towers complex in the Coco Plum section of the city of Marathon. The first bolt was observed to strike a small grouping of palm trees, which were set on fire. The local fire department extinguished the fire. A second strike to the main rooftop dryer vent melted the aluminum framing around dryer lint screens on the 4th, 7th, 8th and 9th floors along the southeast corner of the condominum tower. Laundry rooms exist on all floors of the condominium except the 14th floor penthouse.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, June 12 to 13, 2013$2.0 million · EF3 · 53 events
- Tornado and Hail in Ohio, June 12 to 13, 20131 injured · $2.8 million · EF0 · 85 events
- Excessive Heat in Arizona, June 12, 20131 death · 2 events
- Tornadoes and Flash Flood in Illinois, June 12, 2013$352,000 · EF1 · 61 events
- Flash Flooding and Hail in West Virginia, June 12 to 13, 2013$3.5 million · 70 kt wind · 26 events
- Tornadoes and Damaging Winds in Ohio, June 12 to 13, 2013$841,000 · EF0 · 29 events
- Tornadoes and Damaging Wind in Illinois, June 12, 20131 injured · EF2 · 3 events
- Flash Flooding and Hail in Minnesota, June 12, 2013$275,000 · 2.75 in hail · 28 events
- Hail and Damaging Winds in Wisconsin, June 12, 2013$235,000 · 1 in hail · 11 events
- Flash Flood in Ohio, June 12 to 13, 2013$200,000 · 1 event
- Flash Flood and Hail in Michigan, June 12 to 13, 2013$95,000 · 1 in hail · 8 events
- Flash Flooding and Flood in Iowa, June 12 to 13, 2013$90,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454728.